Vermont, 2003

Hail and Damaging Winds in Vermont, July 24, 2003

July 24, 2003 · NWS BTV · 3 events in 1 county or zone

Afternoon thunderstorms developed with a few becoming severe. In Addison county of Vermont, the town of Shoreham reported 1 inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Afternoon thunderstorms developed with a few becoming severe. In Addison county of Vermont, the town of Shoreham reported 1 inch diameter hail. In addition, the towns of Middlebury and Bristol reported thunderstorm winds which uprooted numerous trees with power outages. Some structural damage reported when trees fell on a few houses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 24, 12:22 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 12:22 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
122 PM EDT THU JUL 24 2003

CURRENT...SCATTERED TS WITH VERY HEAVY DOWNPOURS OCCURRING OVER
PARTS OF CWA. TS FIRING UP IN DRY SLOT FORMING AS LOW/UPPER TROUGH
BEGINS TO LIFT OUT OF REGION. THESE STORMS STILL FORMING AND MOVING
NORTH/NORTHEAST FROM CENTRAL NY INTO NORTHERN NY AND PARTS OF VT.
FLOODING HAS OCCURRED IN PARTS OF VT NEAR ADDISON/RUTLAND CTY
BORDERS.

EXPECTING LOW TO LIFT OUT OF CWA LATE TONIGHT/EARLY FRI MORNING.
SOME MDL DIFFERENCES AS TO SOME LINGERING MOISTURE FROM WRAP-AROUND
IN N VT...ESPECIALLY IN THE NE KINGDOM. WILL PROBABLY GO WITH LIGHT
POPS IN THAT REGION...AT LEAST FOR EARLY MORNING PERIOD. RIDGE OF
HIGH PRESSURE TAKES OVER WX FOR REGION ON FRIDAY INTO EARLY SAT.
THE NEXT LOW WHICH MOVES OVER NORTHERN PLAINS...MOVES INTO GREAT
LAKES REGION EARLY SAT. BEFORE SFC WARM FRONT MOVES THRU DURING DAY
SAT. AND COLD FRONT ARRIVING SAT NITE INTO SUNDAY MORNING. WILL TWEAK
THE BEGINNING TIMING OF ONCOMING PRECIP IN THE ST. LAW VALLEY. SFC
LOW SLOWS DURING DAY ON SUNDAY...BEFORE MOVING EAST DURING DAY ON
MONDAY. WRAP-AROUND/LINGERING -RW WILL ENSUE DURING THIS TIME BEFORE
LOW MOVES INTO CANADIAN MARITIMES.

EXTENDED...WEAK RIDGE OF HIGH PRESSURE THEN MOVES OVER REGION THRU
MIDDAY WEDNESDAY WHEN THE NEXT LOW MOVES OVER GREAT LAKES REGION.
WILL STILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS FOR
NY ZONES IN ADVANCE OF THIS SYSTEM. HIGH PRESSURE OF COAST WILL
PROVIDE MOIST SW FLOW WHICH SHOULD GIVE NY SIDE SOME CHANCE FOR
PRECIP.

.BTV...FFA THROUGH MIDNIGHT FOR ALL ZONES.

JN
Hazardous weather outlook, Jul 24, 4:00 AM EST, 10 hours 35 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
500 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

LOW PRESSURE IN COMBINATION WITH A WEAKENING STATIONARY FRONT WILL
BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO THE NORTH COUNTRY
AGAIN TODAY. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JMG

The radar

The Burlington radar (KCXX), 69 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Addison

When
July 24, 2:35 PM EST
Where
Addison County, Shoreham
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.900, -73.317

Thunderstorm Wind, Addison

When
July 24, 2:52 PM EST
Where
Addison County, Middlebury
Measured
80 kt (92 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
44.017, -73.167

Thunderstorm Wind, Addison

When
July 24, 2:55 PM EST
Where
Addison County, Bristol
Measured
80 kt (92 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
44.133, -73.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375553, 5375554, 5375555.